Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 99, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 2022, 7:09 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2022, 7:09 PM CDT (00:09 UTC)
- Expired
- Jul 5, 2022, 8:15 PM CDT
- In force
- 66 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1136 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
007
WUUS53 KARX 060009
SVRARX
IAC067-131-060115-
/O.NEW.KARX.SV.W.0099.220706T0009Z-220706T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
709 PM CDT Tue Jul 5 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Mitchell County in north central Iowa...
Floyd County in north central Iowa...
* Until 815 PM CDT.
* At 708 PM CDT, severe thunderstorms were located along a line
extending from near Lake Mills to near Manly to 7 miles west of
Hampton, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. Wind gusts to 60 mph have been
measured with these storms over the last hour.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
St. Ansgar around 730 PM CDT.
Osage around 735 PM CDT.
Stacyville around 740 PM CDT.
Lyle around 745 PM CDT.
Riceville around 750 PM CDT.
Nashua around 755 PM CDT.
Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Meyer, Toeterville, County Roads B 60 And T 18,
Rock Creek, Idlewilde State Park and Otranto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302
TIME...MOT...LOC 0008Z 255DEG 49KT 4347 9359 4325 9329 4271 9334
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Skow2 follow-up statements
819
WWUS53 KARX 060033
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
733 PM CDT Tue Jul 5 2022
IAC067-131-060115-
/O.CON.KARX.SV.W.0099.000000T0000Z-220706T0115Z/
Mitchell IA-Floyd IA-
733 PM CDT Tue Jul 5 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR MITCHELL AND FLOYD COUNTIES...
At 732 PM CDT, severe thunderstorms were located along a line
extending from near Lyle to 7 miles west of Osage to 10 miles west of
Allison, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters and automated weather observation
systems. Winds gusted to 68 mph in Mason City.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Osage around 740 PM CDT.
Stacyville around 745 PM CDT.
Riceville around 755 PM CDT.
Other locations impacted by these severe thunderstorms include County
Roads A 39 And S 70, Meyer, Toeterville, County Roads B 60 And T 18,
Rock Creek, Idlewilde State Park and Otranto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302
TIME...MOT...LOC 0032Z 261DEG 43KT 4349 9303 4326 9295 4276 9300
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Skow416
WWUS53 KARX 060114
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
814 PM CDT Tue Jul 5 2022
IAC067-131-060124-
/O.EXP.KARX.SV.W.0099.000000T0000Z-220706T0115Z/
Mitchell IA-Floyd IA-
814 PM CDT Tue Jul 5 2022
...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL AND FLOYD COUNTIES
WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Iowa.
LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302
TIME...MOT...LOC 0114Z 255DEG 49KT 4363 9232 4340 9224 4290 9229
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:28 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 5, 6:28 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
628 PM CDT Tue Jul 5 2022
.DISCUSSION...(This evening through Tuesday)
Issued at 225 PM CDT Tue Jul 5 2022
Key Messages:
- Severe storms possible this evening
- Turning more seasonable
Today's Heat:
Most recent surface observations show that temperatures have climbed
well into the 80s across much of the area with portions of far
southwest Wisconsin and northeast Iowa getting into the low 90s.
Associated heat indices around 105 were observed for these warmer
areas across the southern portions of the forecast area. Relief will
come later this evening as temperatures start decreasing with
overnight low temperatures dipping into the 60s to near 70s.
Evening Storms/Severe Treat:
Besides the heat, the other main concern today is the severe storm
risk this evening. Compared to the 05.12z early morning guidance,
the latest runs of the meso-models have come in better agreement
pinging off of the ongoing convection in South Dakota continuing
this derecho to the southeast with notable bowing segments. If this
complex continued on its current trajectory, then portions of south
central Minnesota and portions of northeast Iowa would be clipped by
this system early this evening. However, if it accelerates then the
arrival time would be earlier. Additionally, some meso-models hint
at convection firing up along a surface boundary ahead of the
convection out west. Surface observational analysis this early
afternoon has a surface boundary stretching from northwest Iowa
through southern Wisconsin. This is also depicted in the satellite
imagery as well. The associated cumulus field has remained fairly
stable and capped this early afternoon. If there is enough low-level
convergence to overcome the what little of a capping inversion is
left by late afternoon, storms would have PLENTY of instability to
work with. The 05.16Z RAP has MUCAPE values exceeding 5000 J/kg late
this afternoon. SPC mesoscale analysis highlights this area south of
I-90 nearly aligned with the surface boundary with decent effective
bulk shear up to 45 knots. There is an increased threat for heavy
rainfall and potential flooding where there are repeated rounds of
storms over the same location. Cannot rule out some hail with these
potentially pulse like initial storms. As for the derecho, damaging
winds are the main threat, but with any local surge or bowing
segment, cannot rule out a quick spin up/tornado.
As the system approaches from the west, instability begins to wane.
A diminishing trend is noted in the CAM solutions as it exits the
region overnight.
Mid-Week Precipitation:
Wednesday's precipitation still has plenty of uncertainty associated
with it. Depending on how the daytime/evening precipitation plays
out, some of that could be lingering into Wednesday night or early
Thursday morning. The 05.12Z runs of the RAP and NAM push for a
wetter solution Wednesday night, causing the precip to take longer
to push eastward out of the area or dissipate. But other hi-res
models suggest earlier timing and/or an overall drier forecast.
Overall, still a good amount of uncertainty in how that
precipitation will play out, so have low confidence in the rain's
timing into Thursday.
Seasonable End to the Week:
Mid-week, an upper-level ridge will start shifting to the east. As
it shifts, the area will settle into a northwest flow pattern,
bringing more seasonable early July temperatures in the low 80s.Late-
week, there are some hints that a shortwave embedded in the
ridge will bring precipitation again to the area. The GFS pushes for
this solution more than the EC, though both do have some hints of
precipitation for Thursday night into Friday. The GFS pushes for a
tad more shortwave energy to be present over the area, and thus has
a stronger signal for precipitation. However, with this still
being a couple days out, there are still wrinkles to iron out that
should become clearer in future model runs. This weekend looks to
be a nice, seasonable one, with dry weather expected Saturday and
temperatures continuing to be in the low 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Jul 5 2022
Watching the complex of severe storms progressing east across
southern Minnesota and northeast Iowa. Given the current movement
of this activity, it should slide to the south of both sites.
However, the northern edge may be close enough to KRST for a
period of some thunder this evening. The other concern is for the
development of MVFR, possibly even IFR ceilings, late tonight into
Wednesday morning. Will continue the trends started with earlier
forecast of these impacting both sites. Confidence on how long
they will stick around is low and for now hold them through the
afternoon.
&&
.HYDROLOGY...
Issued at 627 PM CDT Tue Jul 5 2022
Line of east/west storms has developed across northeast Iowa into
southwest Wisconsin ahead of the incoming complex from the west.
This activity is training over the same area with the hi-res
models suggesting little overall movement through the middle of
the evening before starting to move off to the south. Atmosphere
is primed to produce heavy rain with these storms and have issued
a flash flood watch for the evening. Amounts of 3 to 5 inches look
to be possible that could lead to rapid water rises along with
urban flooding.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 AM CDT Wednesday for WIZ054-055-061.
Heat Advisory until 8 PM CDT this evening for WIZ053>055-061.
MN...Heat Advisory until 8 PM CDT this evening for MNZ094>096.
IA...Flood Watch until 1 AM CDT Wednesday for IAZ008>011-018-019-029-
030.
Heat Advisory until 8 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
DISCUSSION...Dahl/Peters
AVIATION...04
HYDROLOGY...04Hazardous weather outlook, Jul 5, 3:57 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 357 PM CDT Tue Jul 5 2022 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-061845- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- 357 PM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight Severe storms are expected to roll across the area this evening. Damaging winds and heavy rain will be the main threats. The heavy rain could lead to flash flooding. Some large hail could also occur. A heat advisory is in effect for into the evening as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be additional storm chances into Thursday. Organized severe weather is not expected. More storm chances on Sunday. Its too early to discern if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... A few spotter groups will likely be needed this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-WIZ017-029-032>034-041>044-061845- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 357 PM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into north central Wisconsin. .DAY ONE...Tonight Heat indices will top out in the 90s late this afternoon into the early evening. Storms are possible tonight, generally along and south of Interstate 94. A few could be strong with a greater severe risk farther south. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be additional storm chances into Thursday. Organized severe weather is not expected. More storm chances on Sunday. Its too early to discern if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Jul 5, 4:51 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
451 PM CDT Tue Jul 5 2022
IAZ010-011-029-030-WIZ054-055-061-052245-
Clayton IA-Winneshiek IA-Fayette IA-Allamakee IA-Richland WI-
Crawford WI-Grant WI-
451 PM CDT Tue Jul 5 2022
...A strong thunderstorm will impact portions of northwestern
Clayton, northern Fayette, Allamakee, Winneshiek, northern Grant,
southern Richland and Crawford Counties through 545 PM CDT...
At 450 PM CDT, Doppler radar was tracking strong thunderstorms from
northeast Iowa into southwest Wisconsin.
HAZARD...Winds nearing 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Iowa...and southwestern Wisconsin.
&&
LAT...LON 4335 9208 4336 9019 4317 9020 4320 9026
4320 9028 4321 9029 4321 9035 4320 9043
4293 9043 4291 9208
TIME...MOT...LOC 2150Z 252DEG 12KT 4318 9177
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JARLocal storm report, Jul 5, 5:19 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
519 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL PRESTON 42.97N 90.55W
07/05/2022 E0.75 INCH GRANT WI EMERGENCY MNGR
DIME SIZE HAIL REPORTED NEAR HIGHWAY 18 EAST OF FENNIMORE
&&
SHEASpecial weather statement, Jul 5, 5:45 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
545 PM CDT Tue Jul 5 2022
IAZ008>011-018-019-029-030-WIZ053>055-061-060015-
Clayton IA-Winneshiek IA-Floyd IA-Howard IA-Chickasaw IA-Fayette IA-
Allamakee IA-Mitchell IA-Richland WI-Vernon WI-Crawford WI-Grant WI-
545 PM CDT Tue Jul 5 2022
...Strong thunderstorms will impact portions of northeast Iowa and
southwest Wisconsin through 715 PM CDT...
At 542 PM CDT, Doppler radar was tracking a line of strong
thunderstorms across northeast Iowa into southwest Wisconsin.
HAZARD...Winds nearing 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern Iowa...and southwestern Wisconsin.
&&
LAT...LON 4350 9302 4348 9019 4317 9019 4321 9029
4320 9043 4283 9043 4283 9208 4291 9208
4291 9303
TIME...MOT...LOC 2242Z 267DEG 49KT 4319 9166
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JARLocal storm report, Jul 5, 6:12 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL 2 S MONTFORT 42.94N 90.43W
07/05/2022 M0.70 INCH GRANT WI PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:40 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 68 min |
| Jul 5, 8:08 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 67 min |
| Jul 5, 8:41 PM CDT | Flash Flood Warning | ARX | Allamakee, Clayton, Fayette, Howard, Winneshiek | 5 hr |
| Jul 6, 6:51 AM CDT | River Flood Warning | ARX | Winneshiek | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.